Washington, 2020Dense Smoke in Washington, September 12 to 19, 2020
September 12 to 19, 2020 · NWS OTX · 6 events in 6 counties and zones
Multiple large wildfires in Washington, Oregon, and surrounding states produced copious quantities of dense smoke throughout the month of September. Due to poor ventilation and a gradual return to southwest winds, there were increasing amounts of wildfire smoke to Washington.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple large wildfires in Washington, Oregon, and surrounding states produced copious quantities of dense smoke throughout the month of September. Due to poor ventilation and a gradual return to southwest winds, there were increasing amounts of wildfire smoke to Washington. The smoke from these fires severely degraded air quality across much of eastern Washington in mid-September. Numerous communities, especially in the Spokane area, suffered long periods of very unhealthy to hazardous air quality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 12, 10:38 AM PST, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 12, 10:38 AM PST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1138 AM PDT Sat Sep 12 2020
.SYNOPSIS...
High pressure over the region will keep afternoon high temperatures
above normal through at least Sunday. Southwest flow will bring
smoke from the wildfires west of the Cascades towards the Inland
Northwest. By early next week, cooler temperatures return and we
may see our next shot for precipitation.
&&
.DISCUSSION...
Today through Monday: Overnight, wildfire smoke moved further
into eastern Washington and will reach the Idaho Panhandle today.
Due to thickening smoke, it will lead to poor visibility and air
quality region wide through the weekend. An Air Quality Alert has
been issued for Washington and the Idaho Panhandle through Sunday
due to potential health impacts. Models continue to maintain the
coverage through Sunday, but moving into Monday, there is still
uncertainty. An incoming shortwave, with an increase of afternoon
west winds, may reduce smoke coverage. However, the regional fires
with change, or new fires, would likely impact the smoke. It's
been hard to determine the extent of smoke coverage as we move
into next week.
On Monday afternoon and evening, there is a chance for light
precipitation and breezy winds with the passing wave. The overall
models' rain forecast is looking like the needed rain is not
going to be much more than a few hundredths. Hopefully, this rain
will assist with some fire containment. On Monday, breezy winds
will pick up mid-day with possible gusts to 15-20KTS, likely in
the Palouse and Panhandle. The thick smoke coverage is going to
have an impact and cool the high temperatures. Today and Sunday's
highs will still be warm, but not as high as possible. The smoke
may also have an impact on the highs for Monday and possibly
longer. Monday's high temperatures have been expected to drop
significantly from this weekend, but may cool more if impacted by
continuing smoke coverage. JS
Tuesday through Friday: The computer models continue to struggle
a bit with the upcoming pattern change, which is not unusual. They
now generally agree that the cut off low in the eastern Pacific
will get picked up by the jet stream. But instead of moving this
onshore early in the week, they now agree that this low will once
again cut off, this time closer to the PacNW coast. But this
allows a ridge of high pressure to develop over us during the
middle of the week. There is also the potential that a minor short
wave could clip the area from northwest Canada, but the consensus
is that this will stay far enough east of us to have little if
any effect.
So the resultant weather should be a cooler Tuesday with some
spotty showers. Those showers could last into Wednesday but that
is looking less likely as the low cuts off and the ridge builds
over the area. Thursday now looks drier and warmer. By Friday, the
cut off low may finally push onshore, but I wouldn't hold my
breath. If it does, look for another round of cooler temperatures
and showers.
What does all of this mean for our smoke situation? That's really
hard to say at this point. I don't see any strong fronts that will
sweep all of the smoke out of the northwest US. But there will be
some minor wind shifts that could bring a day of relief here and
there. And of course, it's impossible to predict if the Oregon
Cascade fires will continue to burn or if the upcoming showers
will have any effect. RJ
&&
.AVIATION...
18Z TAFS: Wildfire smoke will be the main forecast challenge.
Thick smoke with visibility between 1/4SM and 1/2SM is expected
over the Columbia Basin, including the KWMH/KEPH to KGEG TAF
sites. The experimental HRRR model guidance indicates slight
improvement to visibility for the afternoon due to a little more
mixing right at the surface. Overall though, smoke will remain
thick over much of eastern Washington and the Idaho Panhandle with
IFR conditions likely through at least Monday morning. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 82 52 84 57 77 56 / 0 0 0 0 0 30
Coeur d'Alene 80 51 83 55 76 55 / 0 0 0 0 0 20
Pullman 78 49 83 53 78 52 / 0 0 0 0 0 20
Lewiston 87 56 85 63 81 61 / 0 0 0 0 0 20
Colville 84 46 84 51 78 47 / 0 0 0 0 0 20
Sandpoint 80 49 79 53 75 51 / 0 0 0 0 0 20
Kellogg 80 56 81 60 75 59 / 0 0 0 0 0 20
Moses Lake 85 52 86 55 80 56 / 0 0 0 0 0 30
Wenatchee 83 61 84 62 78 62 / 0 0 0 0 0 40
Omak 88 56 85 58 78 57 / 0 0 0 0 0 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Sep 12, 3:29 AM PST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
429 AM PDT Sat Sep 12 2020
WAZ034-035-038-041>044-131130-
Moses Lake Area-Upper Columbia Basin-Okanogan Highlands-
Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-
Waterville Plateau-
429 AM PDT Sat Sep 12 2020
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Smoke from wildfires will continue to affect air quality.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Wildfire smoke will continue through the weekend and possibly
into early next week, causing reduced air quality.
IDZ001>004-026-027-WAZ031>033-036-037-131130-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-
429 AM PDT Sat Sep 12 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Smoke from wildfires will spread further into the area and will
decrease air quality.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Wildfire smoke will continue through the weekend and into early
next week, causing reduced air quality.
Dense Smoke, Spokane Area
- When
- September 12, 12:00 PM PST to September 19, 12:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An air quality sensor in Spokane recorded unhealthy air quality from September 12th through 19th. It spiked to continuous hazardous conditions on September 13th through 15th. The arrival of a cold front on September 19th brought showers and westerly winds which ventilated the area.
Dense Smoke, Okanogan Valley
- When
- September 12, 12:00 PM PST to September 19, 12:00 PM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
An air quality sensor at Omak recorded unhealthy air quality from September 12th through September 19th with occasional spikes into the Very Unhealthy and Hazardous categories. The arrival of a cold front on September 19th brought showers and westerly winds which ventilated the area.
Dense Smoke, Northeast Mountains
- When
- September 12, 12:00 PM PST to September 19, 12:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An air quality sensor in Colville recorded unhealthy air quality from September 12th through September 19th with occasional spikes into the Very Unhealthy and Hazardous categories. A cold front passage brought showers and westerly winds which ventilated the area.
Dense Smoke, Upper Columbia Basin
- When
- September 12, 12:00 PM PST to September 19, 12:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
An air quality sensor in Ritzville recorded unhealthy air quality from September 12th through September 19th with spikes into the Very Unhealthy and Hazardous categories. A cold front passage brought showers and westerly winds which ventilated the area.
Dense Smoke, Wenatchee Area
- When
- September 12, 12:00 PM PST to September 19, 12:00 PM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
An air quality sensor in Wenatchee recorded unhealthy air quality from September 12th through September 19th. Thick smoke dispersed a little on September 15th with the arrival of a weak front and wind shift. This was temporary and very unhealthy conditions returned until the arrival of a cold front on September 19th which ventilated the area.
Dense Smoke, Washington Palouse
- When
- September 12, 12:00 PM PST to September 19, 12:00 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
An air quality sensor in Pullman recorded unhealthy air quality from September 12th through September 19th. It spiked to continuous hazardous conditions on September 13th through 15th. The arrival of a cold front on September 19th brought showers and westerly winds which ventilated the area.
- Dense Smoke
- Smoke reducing visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, September 12 to 13, 2020$550,000 · 21 events
- Flash Flooding and Tropical Depression in Florida, September 12 to 13, 2020$20,000 · 11 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 12, 202017 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 12 to 13, 202016 events
- Dense Fog in Missouri, September 12, 202010 events
- Dense Fog in Kentucky, September 12, 20208 events
- Marine Tropical Storm in South Atlantic Coastal Waters, September 12 to 13, 20205 events
- Dense Fog in Illinois, September 12, 20205 events
- Dense Smoke in Idaho, September 12 to 19, 20204 events
- Debris Flow and Heavy Rain in North Carolina, September 12, 2020$500 · 3 events
- Marine Tropical Storm in Gulf of Mexico, September 12 to 13, 20203 events
- Flooding in Florida, September 12 to 13, 2020$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922085, 922086, 922088, 922090, 922091, 922092.